Cardiac Rhythm Management
Articles Articles 2010 December

LETTER FROM THE EDITOR

DOI: 10.19102/icrm.2010.011201

John Day, MD, FHRS, FACC

PDF Download PDF

Editor-in-Chief

Dear Readers,

We hope you enjoyed the first two installments of The Journal of Innovations in Cardiac Rhythm Management. The feedback has been tremendous thus far! We strive to continue the success of our “launch” issues, with the goal of becoming your go-to source for “real-world, practice-based” information each month. Please continue to submit your original articles and video presentations to be considered for publication — it is our individual experiences that will continue to enhance our efforts to provide better treatment options to the universal clinical community.

Our featured article this month, Proton Pump Inhibitors are Associated with Focal Arrhythmias, comes from the University of California, San Francisco electrophysiology department. The article discusses the research into the links between Proton Pump Inhibitors (PPIs) and focal arrhythmias. In this study, Marcus and colleagues evaluated PPI use in 80 patients with focal tachycardias attributed to an automatic or triggered rhythm. After adjusting for potential confounders, PPI use was associated with a nearly fourfold greater risk of a focal atrial tachycardia or ventricular outflow tract tachycardia.

Marcus and colleagues go on to outline potential mechanisms for this increase in arrhythmogenesis. They suggest that PPI use may have an effect through H+/K+-ATPase activity in the myocardium, thereby decreasing intracellular pH (blocking H+ efflux), K+ depletion (blocking K+ influx), or increasing intracellular calcium.

This is a very novel study in that it identifies that PPI use may be proarrhythmic. It is unclear at this stage whether there is a real proarrhythmic effect associated with PPI use, which would have huge implications given the widespread use of this medication class, or whether this is largely an epiphenomenon related to a small sample size.

Certainly, there is a growing awareness that gastric and esophageal inflammation may be associated with atrial fibrillation. For example, we found that Helicobacter pylori seropositivity was associated with atrial fibrillation.1 There are also emerging data that treatment of gastric and esophageal inflammation may also reduce the risk of atrial fibrillation in these patients. Thus, it is possible that PPI use may also have a beneficial effect on atrial fibrillation through treatment of underlying gastric and esophageal diseases.

What is the take-home message here? Based on this study by Marcus and colleagues, PPI use is an important risk factor for the development of focal atrial and ventricular arrhythmias. As well, this medication class may potentially have a beneficial effect on atrial fibrillation through its effects on esophageal and gastric inflammation. Stay tuned as there will likely be more data forthcoming on the potential arrhythmic effects of PPI use.

John Day, MD, FHRS, FACC,
Editor-in-Chief
The Journal of Innovations in Cardiac Rhythm Management
E-mail: JDay@InnovationsInCRM.com
Director of Heart Rhythm Services
Intermountain Medical Center, Salt Lake City, UT

References

  1. Bunch TJ, Day JD, Anderson JL, et al. Frequency of helicobacter pylori seropositivity and C-reactive protein increase in atrial fibrillation in patients undergoing coronary angiography. Am J Cardiol 2008; 101:848–851. [CrossRef]

Advertisment